Tornadoes · United States · Missouri · 2017
EF1 tornado, Brumley, Missouri, December 4, 2017
This EF1 tornado ran 0.4 miles across Miller County on December 4, 2017, touching down at 6:18 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 4, 2017
- Touchdown
- 6:18 PM CST (00:18 UTC)
- Lifted
- 6:19 PM CST (00:19 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Miller County
- Touchdown point
- 38.039, -92.488
- Lift-off point
- 38.043, -92.482
- Record number
- 1712041818-01
The damage survey
4 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.
- Collapse of roof on house, 3 hardwood trees uprooted...two outbuildings destroyed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front produced severe thunderstorms with damaging winds and small hail. There was one confirmed tornado which resulted in damage.
A NWS storm survey revealed that an EF-0 tornado was on the ground for about 0.4 miles. The tornado damaged a house, multiple trees, and an outbuilding. The tornado was on the ground for about a minute with maximum estimated wind speeds up to 99 mph and a maximum width of 100 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 20:35 UTC and running to 00:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:35 UTC | 00:51 UTC | Severe Thunderstorm Watch | SGF |
| 23:09 UTC | 23:41 UTC | Severe Thunderstorm Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Dec 4, 5:22 PM CST, 56 minutes earlier.
Area forecast discussion, Dec 4, 5:22 PM CST, 56 minutes before
Area Forecast Discussion National Weather Service Springfield MO 522 PM CST Mon Dec 4 2017 ...00Z Aviation Update... .SHORT TERM...(This evening through Tuesday) Issued at 237 PM CST Mon Dec 4 2017 Strong southerly winds buffeting the area this afternoon with gusts as high as 45 mph in a few locations. Expect these strong winds to continue the remainder of the afternoon ahead of the cold front over Kansas. Plume of upper 50s to near 60 dew points have spread into the area ahead of the front. Convection beginning to develop near Kansas City and further development to the south is expected over the next few hours and then blossom as it heads eastward ahead of the cold front. Ample deep layer shear and mixed layer and surface based capes near 1000 j/kg will lead to a severe weather threat into the evening hours. However, instability does drop off later this evening, so window of opportunity for severe looks to be between 22Z-03Z. Short term models indicating this activity clearing the eastern counties around midnight or shortly there after. Pressure gradient remains strong behind the front with rather strong cold air advection. This will drop temperatures down into the lower 30s by morning and combined with the winds will see wind chills in the 20s for the morning commute. Colder and drier air expected for the day Tuesday. Even with the expected sunshine by afternoon highs will only be in the 40s. Winds will make it feel even colder. These winds and drier air will also lead to an elevated fire danger for the afternoon hours. .LONG TERM...(Tuesday Night through Monday) Issued at 237 PM CST Mon Dec 4 2017 The Wednesday through Saturday time frame will see below normal temperatures as a large trough over the eastern Conus allows colder air to drop southward into southeast Kansas and the Missouri Ozarks. Both the GFS and ECMWF shows a re-enforcing shot of cold air towards the end of end of the week as a shortwave drops south through the flow, which could bring a little light snow/flurries or sprinkles to those areas, depending on timing. Medium range models have offered different tracks with these model differences leading to low confidence. As we head into the latter part of the weekend and into early next week, the west coast ridge nudges eastward. Although northwest flow will continue over the area, rising heights will lead to a slight warming trend with dry weather expected. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 522 PM CST Mon Dec 4 2017 Strong cold front pushing through central to southwest Missouri will continue pushing through KSGF and KBBG in the next few hours. Narrow band of storms will be affecting the KSGF and KBBG terminals through 02Z. Expect some MVFR/IFR ceilings and visibilities within the convective elements. VFR flight conditions then expected the remainder of the taf period with northwest winds at 10 to 20 knots through much of the period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 319 PM CST Mon Dec 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 319 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Limited Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... Thunderstorms are developing across southeast Kansas and far western Missouri ahead of a cold front. There remains a slight risk for strong to severe storms as instability and vertical wind shear continue to increase ahead of the front. Damaging wind gusts up to 70 mph will be the main threat. Some small hail up quarter size could be possible. An isolated tornado will also be possible, mainly between the hours of 5 PM and 9 PM. Southerly winds will gust to 35 to 40 mph at times late this afternoon ahead of the front. Northwest winds behind the front will also gust up to 35 mph later tonight through tomorrow morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Increasing winds and drier air behind the front will lead to an elevated fire weather risk from Tuesday through Thursday. Northerly wind gusts could be up to 30 mph mid week. Wind chills in the single digits will be possible by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas and western Missouri through late afternoon, and early this evening across the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, Dec 4, 5:32 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL STOVER 38.44N 92.99W
12/04/2017 E0.75 INCH MORGAN MO BROADCAST MEDIA
&&
MMTLocal storm report, Dec 4, 5:35 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL LINCOLN 38.39N 93.33W
12/04/2017 E0.88 INCH BENTON MO PUBLIC
&&
MMTSpecial weather statement, Dec 4, 5:51 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
551 PM CST MON DEC 4 2017
MOZ090-091-050015-
Greene MO-Webster MO-
551 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBSTER AND GREENE
COUNTIES UNTIL 615 PM CST...
At 551 PM CST, Doppler radar was tracking a strong thunderstorm near
Willard, or 10 miles north of Republic, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Springfield... Republic...
Battlefield... Willard...
Rogersville... Strafford...
Fair Grove... Brookline...
Elkland... Glidewell...
Ebenezer... Bassville...
Turners... Bois D'arc...
Cave Springs... Galloway...
This includes Interstate 44 between mile markers 65 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.
LAT...LON 3709 9351 3737 9352 3742 9321 3742 9308
3744 9307 3745 9302 3709 9298
TIME...MOT...LOC 2351Z 261DEG 37KT 3727 9350
HatchLocal storm report, Dec 4, 5:55 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 1 NNE BOIS D'ARC 37.27N 93.50W
12/04/2017 E50 MPH GREENE MO TRAINED SPOTTER
&&
MMTLocal storm report, Dec 4, 6:02 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 4 S WILLARD 37.24N 93.42W
12/04/2017 E40 MPH GREENE MO AMATEUR RADIO
ALSO PEA SIZED HAIL 2.5 MILES WEST OF NWS
SPRINGFIELD ON HIGHWAY EE.
&&
MMTLocal storm report, Dec 4, 6:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 4 NNE SPRINGFIELD 37.25N 93.26W
12/04/2017 E0.75 INCH GREENE MO AMATEUR RADIO
NEAR MILE MARKER 80 ON I-44.
&&
MMTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
0.3 hours before the tornado, 172 km from the path. December 5, 2017.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 527 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 6.5 K/km
Springfield, MO (KSGF), 12:00Z
11.7 hours after it, 172 km from the path. December 5, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -68116 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -275 m²/s²
- 0-3 km storm-relative helicity
- -212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.0 K/km
The radar
The Springfield radar (KSGF), 120 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:41 UTC | TSTM WND DMG | 3 Nnw Enon | Moniteau, MO | HOUSE WITH ROOF DAMAGE AND SHED DAMAGED AT INTERSECTION OF FAHRNI ROAD AND MORROW ROAD. DAMAGE PATH ABOUT HALF A MILE LONG. |
| 23:50 UTC | TSTM WND DMG | 2 Wsw Russellville | Moniteau, MO | SEVERAL TREES UPROOTED. METAL OUTBUILDING ROOFS BLOWN OFF. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT. |
| 00:18 UTC | TSTM WND DMG | 3 S Brumley | Miller, MO | DAMAGE TO ROOF OF A HOME, BIG METAL BARN DAMAGED, SOME TREES DOWN OFF OF STATE HIGHWAY C SOUTH OF BRUMLEY. TIME ESTIMATED. |
| 00:18 UTC | TORNADO | 3 S Brumley | Miller, MO | A NWS SURVEY REVEALED THAT AN EF-1 TORNADO TRACKED FROM THIS LOCATION FOR 0.37 MILE PRODUCING DAMAGE TO A HOUSE, TREES AND OUTBUILDING. THE DURATION OF THE TORNADO EVENT WAS 1 MINUTE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of December 4, 2017
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 4 | 4:54 PM CST | EF1 | Randolph, MO | 10.0 | 30 | 2 | $200,000 | |
| December 4 | 5:13 PM CST | EF2 | Clark, MO to IA | 8.0 | 50 | 1 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.